×

zbMATH — the first resource for mathematics

Nonlinear semigroups generated by \(j\)-elliptic functionals. (English. French summary) Zbl 1332.47031
Summary: We generalise the theory of energy functionals used in the study of gradient systems to the case where the domain of definition of the functional cannot be embedded into the Hilbert space \(H\) on which the associated operator acts, such as when \(H\) is a trace space. We show that under weak conditions on the functional \(\phi\) and the map \(j\) from the effective domain of \(\phi\) to \(H\), which in opposition to the classical theory does not have to be injective or even continuous, the operator on \(H\) naturally associated with the pair \((\varphi, j)\) nevertheless generates a nonlinear semigroup of contractions on \(H\). We show that this operator, which we call the \(j\)-subgradient of \(\phi\), is the (classical) subgradient of another functional on \(H\), and give an extensive characterisation of this functional in terms of \(\phi\) and \(j\). In the case where \(H\) is an \(L^2\)-space, we also characterise the positivity, \(L^\infty\)-contractivity and existence of order-preserving extrapolations to \(L^q\) of the semigroup in terms of \(\phi\) and \(j\). This theory is illustrated through numerous examples, including the \(p\)-Dirichlet-to-Neumann operator, general Robin-type parabolic boundary value problems for the \(p\)-Laplacian on very rough domains, and certain coupled parabolic-elliptic systems.

MSC:
47H20 Semigroups of nonlinear operators
37L05 General theory of infinite-dimensional dissipative dynamical systems, nonlinear semigroups, evolution equations
35A15 Variational methods applied to PDEs
34G25 Evolution inclusions
47H05 Monotone operators and generalizations
58J70 Invariance and symmetry properties for PDEs on manifolds
47N20 Applications of operator theory to differential and integral equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ambrosio, L.; Fusco, N.; Pallara, D., Functions of bounded variation and free discontinuity problems, Oxf. Math. Monogr., (2000), The Clarendon Press, Oxford University Press New York · Zbl 0957.49001
[2] Arendt, W.; ter Elst, A. F.M., The Dirichlet-to-Neumann operator on rough domains, J. Differ. Equ., 251, 8, 2100-2124, (2011) · Zbl 1241.47036
[3] Arendt, W.; ter Elst, A. F.M., Sectorial forms and degenerate differential operators, J. Oper. Theory, 67, 1, 33-72, (2012) · Zbl 1243.47009
[4] Arendt, W.; ter Elst, A. F.M.; Kennedy, J. B.; Sauter, M., The Dirichlet-to-Neumann operator via hidden compactness, J. Funct. Anal., 266, 3, 1757-1786, (2014) · Zbl 1314.47062
[5] Attouch, H., Variational convergence for functions and operators, Appl. Math. Ser., (1984), Pitman (Advanced Publishing Program) Boston, MA · Zbl 0561.49012
[6] Barbu, V., Nonlinear differential equations of monotone types in Banach spaces, Springer Monogr. Math., (2010), Springer New York · Zbl 1197.35002
[7] Barthélemy, L., Invariance d’un convex fermé par un semi-groupe associé à une forme non-linéaire, Abstr. Appl. Anal., 1, 237-262, (1996) · Zbl 0945.47041
[8] Belhachmi, Z.; Chill, R., Application of the j-subgradient in a problem of electropermeabilisation, J. Elliptic Parabolic Equ., 1, 13-29, (2015) · Zbl 06829614
[9] Bénilan, Ph.; Crandall, M. G., Completely accretive operators, (Semigroup Theory and Evolution Equations, Delft, 1989, Lect. Notes Pure Appl. Math., vol. 135, (1991), Dekker New York), 41-75 · Zbl 0895.47036
[10] Bénilan, Ph.; Picard, C., Quelques aspects non linéaires du principe du maximum, (Séminaire de Théorie du Potentiel, No. 4, Paris, 1977/1978, Lect. Notes Math., vol. 713, (1979), Springer Berlin), 1-37
[11] Brezis, H., Opérateurs maximaux monotones et semi-groupes de contractions dans LES espaces de Hilbert, North-Holl. Math. Stud., vol. 5, (1973), North-Holland Amsterdam, London · Zbl 0252.47055
[12] Caffarelli, L.; Silvestre, L., An extension problem related to the fractional Laplacian, Commun. Partial Differ. Equ., 32, 7-9, 1245-1260, (2007) · Zbl 1143.26002
[13] Chill, R.; Warma, M., Dirichlet and Neumann boundary conditions for the p-Laplace operator: what is in between?, Proc. R. Soc. Edinb. A, 142, 5, 975-1002, (2012) · Zbl 1267.35112
[14] Cipriani, F.; Grillo, G., Nonlinear Markov semigroups, nonlinear Dirichlet forms and application to minimal surfaces, J. Reine Angew. Math., 562, 201-235, (2003) · Zbl 1039.47037
[15] Crandall, M. G.; Liggett, T. M., Generation of semi-groups of nonlinear transformations on general Banach spaces, Am. J. Math., 93, 265-298, (1971) · Zbl 0226.47038
[16] Daners, D., Heat kernel estimates for operators with boundary conditions, Math. Nachr., 217, 13-41, (2000) · Zbl 0973.35087
[17] Daners, D.; Drábek, P., A priori estimates for a class of quasi-linear elliptic equations, Trans. Am. Math. Soc., 361, 12, 6475-6500, (2009) · Zbl 1181.35098
[18] Dautray, R.; Lions, J.-L., Mathematical analysis and numerical methods for science and technology. vol. 2, (Functional and Variational Methods, (1988), Springer-Verlag Berlin), With the collaboration of Michel Artola, Marc Authier, Philippe Bénilan, Michel Cessenat, Jean Michel Combes, Hélène Lanchon, Bertrand Mercier, Claude Wild and Claude Zuily. Translated from the French by Ian N. Sneddon
[19] Dautray, R.; Lions, J.-L., Mathematical analysis and numerical methods for science and technology. vol. 5, (Evolution Problems. I, (1992), Springer-Verlag Berlin), With the collaboration of Michel Artola, Michel Cessenat and Hélène Lanchon. Translated from the French by Alan Craig
[20] Dautray, R.; Lions, J.-L., Mathematical analysis and numerical methods for science and technology. vol. 6, (Evolution Problems. II, (1993), Springer-Verlag Berlin), With the collaboration of Claude Bardos Michel Cessenat, Alain Kavenoky, Patrick Lascaux, Bertrand Mercier, Olivier Pironneau, Bruno Scheurer and Rémi Sentis. Translated from the French by Alan Craig
[21] Evans, L. C.; Gariepy, R. F., Measure theory and fine properties of functions, Stud. Adv. Math., (1992), CRC Press Boca Raton, FL · Zbl 0626.49007
[22] Hauer, D., The p-Dirichlet-to-Neumann operator with applications to elliptic and parabolic problems, J. Differ. Equ., 259, 8, 3615-3655, (2015) · Zbl 1325.35065
[23] Lions, J.-L., Quelques méthodes de résolution des problèmes aux limites non linéaires, (1969), Dunod, Gauthier-Villars Paris · Zbl 0189.40603
[24] Maz’ja, V. G., Classes of domains and imbedding theorems for function spaces, Sov. Math. Dokl., 1, 882-885, (1960) · Zbl 0114.31001
[25] Maz’ja, V. G., Sobolev spaces, Springer Ser. Sov. Math., (1985), Springer-Verlag Berlin, Translated from the Russian by T.O. Shaposhnikova
[26] Nečas, J., LES méthodes directes en théorie des équations elliptiques, (1967), Masson et Cie, Éditeurs, Paris. Academia, Éditeurs, Prague · Zbl 1225.35003
[27] Ouhabaz, E. M., Analysis of heat equations on domains, London Math. Soc. Monogr. Ser., vol. 30, (2004), Princeton University Press Princeton
[28] Rao, M. M.; Ren, Z. D., Theory of Orlicz spaces, Monogr. Textb. Pure and Appl. Math., vol. 146, (1991), Marcel Dekker · Zbl 0724.46032
[29] Rockafellar, R. T., Characterization of the subdifferentials of convex functions, Pac. J. Math., 17, 3, 497-510, (1966) · Zbl 0145.15901
[30] Rockafellar, R. T., Convex analysis, Princeton Math. Ser., vol. 28, (1970), Princeton University Press Princeton, N.J. · Zbl 0229.90020
[31] Rudin, W., Functional analysis, McGraw-Hill Ser. High. Math., (1973), McGraw-Hill Book Co. New York · Zbl 0253.46001
[32] Rudin, W., Real and complex analysis, McGraw-Hill Ser. High. Math., (1974), McGraw-Hill Book Co. New York
[33] Simader, Ch. G., Sobolev’s original definition of his spaces revisited and a comparison with nowadays definition, Matematiche, 54, 149-178, (1999), suppl., Boundary value problems for elliptic and parabolic operators (Catania, 1998) · Zbl 0947.46022
[34] Warma, M., The Laplacian with general Robin boundary conditions, (2002), University of Ulm, Ph.D. thesis
[35] Warma, M., The p-Laplace operator with the nonlocal Robin boundary conditions on arbitrary open sets, Ann. Mat. Pura Appl. (4), 193, 1, 203-235, (2014) · Zbl 1285.35049
[36] Yosida, K., Functional analysis, Class. Math., (1995), Springer-Verlag Berlin, Reprint of the sixth (1980) edition · Zbl 0126.11504
[37] Zeidler, E., Nonlinear functional analysis and its applications. II/B, (Nonlinear Monotone Operators, (1990), Springer-Verlag New York), Translated from the German by the author and Leo F. Boron
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.